Sunday, December 16, 2018

Case Summary: The patient (43 y/o, female) had end-stage kidney disease. She was on dialysis and went to the community medical center because her arm became very painful and swollen. The patient was administered three large doses of morphine intravenously for her pain: the first dose was 8mg at 3:45 a.m, second dose was 4mg at 6:53 a.m. and last dose was 8 mg about 45 minutes before she left the emergency department. Her daughter drove her home and stopped at a gas station, went in to pay for the gas and when she came out, she discovered that the patient had stopped breathing. An ambulance came, but she could not be revived and ultimately died.

 

Questions/Allegations: Were the administered doses of morphine appropriate for this patient, given that she had end-stage kidney disease? Did the physician consider the possible accumulation of morphine in a patient with suppressed kidney function? Was the patient monitored for enough time after receiving the last large dose of morphine?

 

Expert Findings: AMFS expert (Emergency Medicine) reviewed this case matter and provided the following opinion: It is standard of practice in the Emergency Department to carefully titrate doses of Morphine when administering it to renal dialysis patients. Typically, 25-50% of the usual Morphine dose given to normal adults (8-10 mg intravenously) should be given to a patient with kidney disease (about 2-4 mg intravenously; titrated to effect). They should also be monitored for signs of respiratory depression and hypoxia. It is also standard of practice to observe these patients for a minimum of few hours after such a large (8 mg intravenous) dose of Morphine has been given. This case is problematic for the patient not only because she was given an extremely high dose of narcotic, but there was also no documentation of any mental status or state of sedation after it was given. The patient was not observed for the proper amount of time and all the previously given doses of Morphine most likely accumulated in patient's system causing her subsequent respiratory arrest.